Winter Weather, Ballard
- When
- February 9, 3:00 AM CST to 10:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A light snow event caused roadways to become slick and hazardous across much of western Kentucky. Snowfall amounts were generally around one inch.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A light snow event caused roadways to become slick and hazardous across much of western Kentucky. Snowfall amounts were generally around one inch. The snow fell on very cold road surfaces, which resulted in rapid deterioration of road conditions. There were numerous vehicle accidents in the Paducah area, including an overturned vehicle on U.S. Highway 45. A pickup truck flipped over on westbound Interstate 24 near mile marker 15, near Reidland. The driver of the truck was transported to a hospital for treatment of his injuries. In Marshall County, a two-vehicle collision on Highway 1462 near Benton injured a 27-year-old man. A van slid off Kentucky Highway 339 a few miles southwest of Lone Oak in McCracken County, and a child was taken to the hospital to be checked for injuries. The impact on the early morning commute was quite high. Schools were cancelled. The snow was caused by a disturbance in the upper levels of the atmosphere that rotated southeast around a deep low over the Great Lakes region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 11:39 PM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 1139 PM CST MON FEB 8 2016 .SHORT TERM...(This evening through Wednesday night) Issued at 309 PM CST MON FEB 8 2016 Cyclonic flow snow showers to persist into evening before diminishing. May pick up again late tonight into tmrw as additional energy pinwheels the trof. Total qpf a few hundredths each round means maybe half inch to inch amounts in the north and/or east especially. Ky DOT sites show pavement temps in 40s even to OH river. Most of todays has melted, but some in far northeast (Evv area, Fort Branch) has accumulated one half inch or so in grassy areas, and some slick spots on area roadways occurring in isolated reports again, mainly northeast (southwest Indiana area), as temps there now below freezing. Will continue to hit hard upon all this in SPS, per collab with IND/LMK (and OHX). As temps fall below freezing FA wide this evening, that's where we'll stay for the remainder of the short term forecast as arctic plunge strengthens its grip. Wind chills tonight around 10 and tmrw night around zero (north) to single digits (south). .LONG TERM...(Thursday through Monday) Issued at 309 PM CST MON FEB 8 2016 By 12Z Thursday, sfc high pressure will continue to build into our area. We should gain a few degrees from Wednesday on highs, as the deep upper low and the core of the coldest air slowly moves east. However, we still probably won't see temperatures above freezing in our northeast (southern IL/southwest IN/adjacent parts of west KY). While we might see temperatures try to warm up a bit on Friday, it will be short lived, if it even happens at all. Another strong upper low dives south or southeast out of Hudson Bay and brings more cold air toward our region. Models differ on the movement of this upper low, and hence, where exactly the coldest air will end up. But, even if we gain a few degrees of warmth on Friday, it appears the cold air will be infiltrating the area again by Friday night into Saturday. Highs on Saturday will be similar to what we will see on Wednesday, with readings not getting out of the 20s in most places with SEMO maybe seeing low 30s for highs. Over the last few days, there has been concern that there may be a period or two that needs POPS introduced. Until now, there has not been too great a signal to really worry about it. However, models do try to generate some QPF with the progression of the secondly cold air mass, mainly on Friday and/or Friday night. But it will depend on how the upper low tracks. The ECMWF has the track more southerly, which gives us a better chance, while the latest GFS tracks the upper low more southeasterly which places any QPF to our east. This is not something models are going to have a great handle on this far out, but decided to add slight chance POPS in the northeastern counties for now for some light snow (rain south toward TN border). Strong sfc high pressure will build into the area Saturday night into Sunday, which will mean another very cold night, as the high has a chance to be centered over all or part of the area by 12Z Sunday. Models continue to show a system moving into the region Sunday night into Monday bringing a chance for precipitation which be some light snow and/or rain. && .AVIATION... Issued at 1139 PM CST MON FEB 8 2016 The HRRR/RAP guidance suggests a narrow band of lowered ceilings and visibilities associated with the greatest probabilities of snow showers. For KCGI and KPAH, the majority of lowered visibilities and ceilings will be between 10z-14z Tuesday time frame. With respect to KEVV and KOWB, more persistant and intermittent VFR snow shower activity will keep a prevailing mention of light snow in the TAF's. MVFR visibilities were focused closer to model depiction of greater lift and instability producing better chances for reductions to ceiling and visibility due to snow. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 411 AM CST MON FEB 8 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 411 AM CST MON FEB 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SNOW SHOWERS ARE FORECAST ACROSS THE REGION THROUGH TUESDAY. THE GREATEST COVERAGE IS EXPECTED OVER THE EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST KENTUCKY... WHERE TOTAL SNOW ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE THROUGH TUESDAY. ELSEWHERE...ACCUMULATIONS SHOULD BE MUCH LESS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS THROUGH TUESDAY NIGHT WILL BRING MUCH COLDER AIR TO THE REGION. WIND CHILL READINGS BY DAYBREAK WEDNESDAY SHOULD BOTTOM OUT BETWEEN ZERO AND 5 BELOW ALONG THE INTERSTATE 64 CORRIDOR. FARTHER SOUTH...READINGS FROM ZERO TO 5 ABOVE ARE EXPECTED. VERY MINOR FLOODING IS OCCURRING OR FORECAST ALONG PORTIONS OF THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SIGNIFICANT SNOWFALL AND RELATED IMPACTS THROUGH TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1000 PM CST MON FEB 8 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 111-112-090800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT- MISSISSIPPI- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...SIKESTON...CHARLESTON 1000 PM CST MON FEB 8 2016 ...SLICK SPOTS ON AREA ROADWAYS CAUSING ACCIDENTS... EVEN THOUGH SNOW SHOWERS WILL BE DIMINISHING OVER THE NEXT SEVERAL HOURS, SLICK SPOTS ON ROADWAYS IN SOME AREAS HAVE ALREADY CAUSED A NUMBER OF ACCIDENTS, ESPECIALLY OVER NORTHWEST KENTUCKY AND SOUTHWEST INDIANA. ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES WILL BE ESPECIALLY DANGEROUS. WITH TEMPERATURES REMAINING WELL BELOW FREEZING THROUGH THE NIGHT...UNTREATED ROADWAYS WILL REMAIN HAZARDOUS...SO DONT VENTURE OUT UNLESS ABSOLUTELY NECESSARY. LITTLE TO NO ADDITIONAL ACCUMULATION IS EXPECTED. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CST MON FEB 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM SNOW MORTONS GAP 37.24N 87.47W
02/08/2016 E1.0 INCH HOPKINS KY TRAINED SPOTTER
ONE INCH OF SNOW ON THE GROUND AND STILL SNOWING
&&
JIMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CST MON FEB 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW WOODLAWN 38.33N 89.04W
02/08/2016 E1.0 INCH JEFFERSON IL TRAINED SPOTTER
&&
DLLThe national radar mosaic for the moment the first event began.
17 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614012, 614013, 614014, 614015, 614016, 614017, 614018, 614019, 614020, 614021, 614022, 614023, 614024, 614025, 614026, 614027, 614028.